Transformation Groups

, Volume 23, Issue 1, pp 41–69 | Cite as

GALOIS CLOSURE DATA FOR EXTENSIONS OF RINGS

Article
  • 10 Downloads

Abstract

To generalize the notion of Galois closure for separable field extensions, we devise a notion of G-closure for algebras of commutative rings RA, where A is locally free of rank n as an R-module and G is a subgroup of S n . A G-closure datum for A over R is an R-algebra homomorphism φ : (A n ) G R satisfying certain properties, and we associate to a closure datum φ a closure algebra A n \( {\otimes}_{{\left({A}^{\otimes n}\right)}^G} \) R. This construction reproduces the normal closure of a finite separable field extension if G is the corresponding Galois group. We describe G-closure data and algebras of finite étale algebras over a general connected ring R in terms of the corresponding finite sets with continuous actions by the étale fundamental group of R. We show that if 2 is invertible, then A n -closure data for free extensions correspond to square roots of the discriminant, and that D4-closure data for quartic monogenic extensions correspond to roots of the cubic resolvent. This is an updated and revised version of the author's PhD thesis.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. Bhargava, Higher composition laws III: The parametrization of quartic rings, Ann. Math. 159 (2004), 1329–1360.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    M. Bhargava, M. Satriano, On a notion of “Galois closure” for extensions of rings, J. Eur. Math. Soc. 16 (2014), 1881–1913.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    O. Biesel, Galois closures for rings, PhD thesis, Princeton University, Princeton, NJ, 2013.Google Scholar
  4. [4]
    O. Biesel, A. Gioia, A new discriminant algebra construction, Documenta Math. 21 (2016), 1051–1088.MathSciNetMATHGoogle Scholar
  5. [5]
    P. Deligne, Cohomologie à supports propres, in: Théorie des Topos et Cohomologie Etale de Schémas, Lecture Notes in Mathematics, Vol. 305, Springer, Berlin, 1973, pp. 250–480.Google Scholar
  6. [6]
    D. Ferrand, Un foncteur norme, Bull. Soc. Math. France 126 (1998), 1–49.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    R. Ferrario, Galois closures for monogenic degree-4 extensions of rings, Master's thesis, Leiden University, the Netherlands, 2014.Google Scholar
  8. [8]
    H. W. Lenstra, Galois theory for schemes, Leiden University course notes, available at http://websites.math.leidenuniv.nl/algebra/GSchemes.pdf, 2008.
  9. [9]
    N. Roby, Lois polynomes et lois formelles en théorie des modules, Ann. Sci. École Norm. Sup. 80 (1963), 213–348.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    N. Roby, Lois polynômes multiplicatives universelles, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), A869–A871.MATHGoogle Scholar
  11. [11]
    F. Vaccarino, Homogeneous multiplicative polynomial laws are determinants, J. Pure Appl. Algebra 213 (2009), 1283–1289.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    F. Vaccarino, Moduli of linear representations, symmetric products and the noncommutative Hilbert scheme, in: Geometric Methods in Representation Theory, II (M. Brion, ed.); Séminaires et Congrès 24-II (2012), pp. 435–456.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.MinneapolisUSA

Personalised recommendations